Acetaminophen Linked to Allergies? Docs Say Not So Fast

According to Dr. Dale Umetsu, professor in the division of allergy and immunology at the Children's Hospital Boston, there are some interesting biological explanations for why the use of acetaminophen in early childhood might lead to the development of allergies and asthma later in life.

"I have feared that there could be a relationship between [acetaminophen] and asthma, but there are known problems with aspirin ... in directly causing asthma and Reyes syndrome, so I have always recommended [acetaminophen] over aspirin," Umetsu explained.

But, he added, "The reason I suspected that [acetaminophen] could be a problem, though, is that [acetaminophen] reduces the level of antioxidants in the body, and we have shown that oxidative stress can make asthma worse."

Parents Can Still Reach for Acetaminophen

But when it's your own children who are suffering from a fever, are you supposed to deny them the relief of this drug?

Experts resoundingly agree that the answer is no.

"Don't panic or go back to aspirin," said Dr. N. Franklin Adkinson, Jr., professor in the division of allergy and clinical immunology at the Johns Hopkins Asthma and Allergy Center in Baltimore. "Continue to use acetaminophen until further research is done."

Parents should also remember that other painkillers are not without their risks. In 1982, the government issued a warning to avoid giving young children aspirin to relieve cold and flu pain. Aspirin use in young children has been linked to the development of Reye's syndrome -- a rare but serious children's disease that can lead to brain damage, liver failure and death.

Acetaminophen has never been linked with the development of Reye's syndrome, and doctors have since urged parents to choose acetaminophen-based pain relievers to give to their feverish children.

But some doctors worry that many parents may read about the new findings and begin denying their sick children any form of pain relievers. Even worse, parents might begin to choose aspirin over acetaminophen once again -- thus possibly placing their children at risk for Reye's.

"Misrepresenting this will cause unnecessary panic," said Dr. Peter Catalano, chairman of the department of otolaryngology at the Lahey Clinic in Burlington, Mass. "The science is absent."

According to the experts, far more research is needed before parents should start combing through their medicine cabinets to throw away any package of Children's Tylenol that they can get their hands on. Until then, said Umetsu, parents should give their children acetaminophen when it is clearly needed.

"Children of course need [pain relievers]. [Acetaminophen] is good, but like all medications, must be used only when clearly needed," Umetsu said.

-- This embed didnt make it to copy for story id = 5836380. -- This embed didnt make it to copy for story id = 5836380. -- This embed didnt make it to copy for story id = 5836380. -- This embed didnt make it to copy for story id = 5836380. -- This embed didnt make it to copy for story id = 5836380. -- This embed didnt make it to copy for story id = 5836380. -- This embed didnt make it to copy for story id = 5836380. -- This embed didnt make it to copy for story id = 5836380. -- This embed didnt make it to copy for story id = 5836380.
Page
  • 1
  • |
  • 2
Join the Discussion
You are using an outdated version of Internet Explorer. Please click here to upgrade your browser in order to comment.
blog comments powered by Disqus
 
You Might Also Like...